New Mexico, 2009

Hail in New Mexico, August 21, 2009

August 21, 2009 · NWS EPZ · 1 event in 1 county or zone

A moist and unstable air mass was in place over Southern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A moist and unstable air mass was in place over Southern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 21, 2:09 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 21, 2:09 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
309 PM MDT FRI AUG 21 2009

.SYNOPSIS...
A WEAK BACKDOOR FRONT EASED INTO THE BORDERLAND LAST NIGHT. EAST
WINDS BEHIND THIS BOUNDARY ALLOWED FOR SLIGHT INCREASES IN LOW
LEVEL MOISTURE ACROSS THE REGION. ISOLATED TO SCATTERED EVENING
STORMS WILL OCCUR ACROSS THE AREA. SOME OF THESE STORMS WILL BE
STRONG WITH THE POTENTIAL FOR MODERATE HAIL AND STRONG WINDS.
STORMS SHOULD END BY MIDNIGHT WITH CLEARING SKIES OVERNIGHT. FOR
THE WEEKEND HIGH PRESSURE ALOFT WILL MOVE OVER THE REGION. DRIER
AND MORE STABLE CONDITIONS WILL FILL IN OVER THE AREA FOR ALL BUT
FAR WEST NEW MEXICO. MOST AREAS WILL SEE WARM AND DRY CONDITIONS
WITH ISOLATED STORMS GENERALLY WEST AND OVER AREA MOUNTAINS.

&&

.DISCUSSION...
WEAK BACKDOOR COLD FRONT PUSHED INTO AND THOUGH A GOOD PART OF THE
CWFA LAST NIGHT. IT IS HARD TO SEE WHERE IT MIGHT HAVE STALLED BUT
HINTS IN THE SURFACE DATA INDICATE ITS HUNG ON THE CONTINENTAL
DIVIDE OVER THE WESTERN CWFA. ALOFT THE PATTERN SHOWS A RIDGE OVER
THE FOUR CORNERS EXTENDING SOUTHEAST OVER THE EASTERN CWFA. AN
UPPER LOW OVER THE PACIFIC...WEST OF THE BAJA IS PULLING DEEP
MOISTURE NORTH AND WEST OUT OF N MEXICO BUT MOSTLY TO THE SW OF
OUR REGION. BETWEEN THE RIDGE AND THE TROUGH A NICE SHEAR ZONE
EXISTS OVER THE EXTREME SW PART OF OUR FORECAST AREA. AND FINALLY
IN THIS SHEAR ZONE A FAIRLY SHARP UPPER DISTURBANCE IS MOVING
NORTH INTO OUR SOUTHEAST CWFA. THIS FEATURE HAS BEEN RESPONSIBLE
FOR SCATTERED STORMS OVER HUDSPETH CO. WHICH ARE NOW MOVING NW
INTO THE LOWER VALLEY OF EL PASO CO.

SLIGHTLY INCREASED LOW-LEVEL MOISTURE BEHIND LAST NIGHTS FRONT AS
INDICATED IN ELEVATED SURFACE DEWPOINTS AND PWS COMBINED WITH
DAYTIME HEATING...THE WEAK SURFACE BOUNDARY...AND THE UPPER LEVEL
SHORT WAVE WILL LIKELY KEEP ISOLATED-SCATTERED CONVECTION GOING
INTO THE EVENING HOURS OVER ALL ZONES.

SATURDAY THE UPPER HIGH BEGINS TO TRANSITION SE OVER NE NEW
MEXICO. THIS PATTERN WILL TEND TO SHOVE AND FOCUS THE MOISTURE S
AND W. THUS THE NE PORTIONS OF THE CWFA WILL DRY SIGNIFICANTLY.
THE POPS WILL BE MOSTLY RELEGATED TO THE BOOTHEEL AND THE GILA
REGIONS OF THE FORECAST AREA.

FOR NEXT WEEK THE UPPER HIGH TO OUR EAST LOOKS TO WEAKEN AS IT
ALSO SHIFTS FURTHER EAST. THIS WILL ALLOW FOR THE MODERATE
MOISTURE OVER THE AZ/NM LINE TO BECOME DIFFUSE ACROSS MOST THE
REGION. THIS SHOULD ALLOW FOR ISOLATED STORMS BACK OVER THE HIGH
MOUNTAINS AND EVEN SLIGHT CHANCES OVER THE LOWLAND ZONES.

TEMPERATURES THROUGH THE PERIOD WILL BE WARMER THAN AVERAGE AND
MOST WILL BE DRY MOST DAYS THOUGH THE FORECAST PACKAGE.

&&

.AVIATION...VALID..22/0000Z-23/0000Z...
A SHALLOW BACKDOOR COOL FRONT PUSHED WESTWARD FROM EASTERN NEW MEXICO
INTO THE CWA LAST NIGHT WITH EASTERLY FLOW SFC TO 11K FT MSL. FRONTAL
BOUNDARY EXTENDS FROM SOUTHERN HUDSPETH COUNTY NORTHWESTWARD THEN
NORTH ALONG THE CONTINENTAL DIVIDE. IN GENERAL 15%-20% RISK OF TSTMS
24Z-06Z THEN 18Z-24Z 20%-25% RISK WEST OF THE CONTINENTAL DIVIDE AND
10% RISK EAST. 00-06Z: SFC WIND 090-120 DEG 10-15KT ISOLD G 20KT
WITH LGT ISOLD MECH TURBC OVR/NR MTNS WEST SLOPES. SCT070CB
SCT100-140 SCT-BKN 250 WITH LCL MVFR/IFR NR TSTMS. SOME STORMS
WILL HAVE LCL +RA AND 3-4 SM VCNTY BLDU IN OUTFLOW WITH GUSTS TO
40KTS. 06Z-18Z...FEW080 SCT140 SCT-BKN250. ISOLD-WIDELY SCT CB/TSTM
WEST OF THE CONTINENTAL DIVIDE AFT 18Z WITH ACTIVITY VERY ISOLATED
EAST OF THE DIVIDE.

20 - NOVLAN

&&

.FIRE WEATHER...
A HOT AND MOSTLY DRY WEATHER PATTERN WILL CONTINUE OVER THE REGION
FOR THE REMAINDER OF THIS WEEK AND THE FIRST PART OF NEXT WEEK. HIGH
PRESSURE ALOFT OVER THE WESTERN UNITED STATES WILL GRADUALLY DRIFT
EASTWARD TO TO JUST EAST OF OUR AREA INTO THE FIRST PART OF NEXT
WEEK...BUT WILL STILL REMAIN DOMINANT OVER NEW MEXICO THROUGH NEXT
WEEK. A WEAK SHALLOW BACKDOOR FRONT WILL SHIFT LOW LEVEL WINDS TO
THE EAST TODAY AND BRING A SLIGHTLY ELEVATED RISK OF THUNDERSTORMS
TO THE AREA TODAY AND SATURDAY...HOWEVER...DUE TO THE POSITIONING OF
THE UPPER LEVEL RIDGE...MOST OF THE PRECIPITATION WILL BE CHANNELED
TO THE WEST OF SOUTHERN NEW MEXICO. TEMPERATURES WILL REMAIN ABOVE
NORMAL MOST AREAS. HAINES INDICIES TODAY WILL BE 3 TO 4 EAST OF THE
RIO GRANDE AND 4 TO 5 WEST OF THE RIO GRANDE. MIN HUMIDITIES TODAY
WILL BE AROUND 15 TO 20 PERCENT LOWLANDS AND 25 TO 30 PERCENT ACROSS
MOUNTAIN AREAS.

20 - NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  97  72  96  74 /  10  10  10  10  10
SIERRA BLANCA TX        71  94  69  93  71 /  10  10  10  10   0
LAS CRUCES              70  97  69  96  71 /  10  10  10  10  10
ALAMOGORDO              69  94  67  93  69 /  10  10  10  10  10
CLOUDCROFT              49  75  49  75  50 /  10  10  10  10  10
TRUTH OR CONSEQUENCES   68  94  66  93  68 /  10  10  20  20  10
SILVER CITY             60  89  58  88  58 /  20  20  20  20  20
DEMING                  68  96  66  95  68 /  20  20  20  20  20
LORDSBURG               69  96  67  95  69 /  20  20  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/20
Hazardous weather outlook, Aug 21, 10:25 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT FRI AUG 21 2009

NMZ022>025-030>032-TXZ055-056-221700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1125 AM MDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK BACKDOOR FRONT
PUSHED INTO THE REGION FROM THE NORTHEAST OVERNIGHT. SLIGHT
INCREASES IN LOW LEVEL MOISTURE ACCOMPANIED THIS BOUNDARY. THUS A
SLIGHT INCREASE IN THUNDERSTORM POTENTIAL IS EXPECTED TODAY.
ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. BEST
RAIN CHANCES SHOULD BE OVER THE WEST AND SOUTH PORTIONS OF THE
FORECAST AREA. SOME STORMS MAY BECOME BRIEFLY STRONG DUE TO
FAVORABLE SPEED SHEER ALOFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY DRY CONDITIONS
WILL CONTINUE THROUGH THE PERIOD. A SLIGHT CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS WILL CONTINUE...MAINLY WELL WEST OF THE RIO
GRANDE...ESPECIALLY OVER THE GILA AND BOOTHEEL REGIONS OF NEW MEXICO
AND OVER HIGHER MOUNTAINS EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

In the hours before

Special weather statement, Aug 21, 12:35 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
135 PM MDT FRI AUG 21 2009

NMZ024-025-212100-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON
135 PM MDT FRI AUG 21 2009

...STRONG THUNDERSTORMS OVER THE WEST SLOPES OF THE SACRAMENTOS...

AT 130 PM MDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP ON
THE WEST SLOPES OF THE SACRAMENTO MOUNTAINS. THE STRONGEST STORMS
WERE LOCATED BETWEEN THE SUNSPOT OBSERVATORY AND OLIVER LEE STATE
PARK.

THESE THUNDERSTORMS HAVE BEEN PRODUCING TORRENTIAL RAINFALL OVER
THE CANYONS ON THE WEST SLOPES OF THE HIGHER TERRAIN. ARROYOS WILL
LIKELY BECOME INUNDATED IN THIS AREA...AND AN ARROYO FLOOD
ADVISORY HAS ALREADY BEEN ISSUED FOR THIS AREA THROUGH 345 PM.

THESE STORMS WILL ALSO PRODUCE UP TO DIME SIZE HAIL...WIND GUSTS
OF 40 TO 50 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. GUSTY
WINDS MAY REACH AREAS FAR FROM WHERE RAIN IS FALLING.

PERSONS TRAVELING ON US-54 NEAR ALAMOGORDO...OR ON THE WESTSIDE
ROAD IN THE SACRAMENTO MOUNTAINS...SHOULD USE EXTREME CAUTION WHEN
ENCOUNTERING THESE STORMS.

OTHER THUNDERSTORMS HAVE ALSO BEEN DEVELOPING FARTHER NORTH NEAR
CLOUDCROFT AND MESCALERO. THESE STORMS ARE LIKELY TO STRENGTHEN
OVER THE NEXT HOUR OR SO. STRONG THUNDERSTORMS MAY BUILD INTO
ALAMOGORDO LATER THIS AFTERNOON.

TXZ055-056-212100-
EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...EL PASO...SIERRA BLANCA...DELL CITY
135 PM MDT FRI AUG 21 2009

...STRONG THUNDERSTORMS OVER SOUTHERN HUDSPETH COUNTY MOVING NORTH...

AT 130 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING
OVER SOUTHERN HUDSPETH COUNTY...STRETCHING FROM NEAR ESPERANZA AND
FORT QUITMAN...EASTWARD TO VAN HORN. THIS LINE OF STORMS WAS
MOVING TO THE NORTH AT ABOUT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT
LIGHTNING...LOCALLY TORRENTIAL RAINFALL...AND WIND GUSTS OF 40 TO
50 MPH.

THE STORMS WILL MOVE INTO THE I-10 CORRIDOR BETWEEN FORT HANCOCK
AND VAN HORN BEFORE 2 PM MDT...AS WELL AS THE TOWN OF SIERRA
BLANCA. MOTORISTS TRAVELING ON I-10 IN THE AREA SHOULD USE EXTREME
CAUTION WHEN ENCOUNTERING THESE STORMS.

SATELLITE AND RADAR TRENDS SUGGEST ADDITIONAL DEVELOPMENT OF
THUNDERSTORMS WILL BE POSSIBLE OVER THE NEXT FEW HOURS OVER
SOUTHERN EL PASO COUNTY.

HARDIMAN
Special weather statement, Aug 21, 1:47 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
247 PM MDT FRI AUG 21 2009

TXZ055-056-212230-
EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...EL PASO...SIERRA BLANCA...DELL CITY
247 PM MDT FRI AUG 21 2009

...THUNDERSTORMS WITH GUSTY WINDS MOVING INTO SOUTHEAST EL PASO
FROM THE LOWER VALLEY...

AT 245 PM MDT...AREAS OF THUNDERSTORMS WERE LOCATED OVER
SOUTHEASTERN EL PASO COUNTY...INCLUDING THE LOWER VALLEY
COMMUNITIES OF SOCORRO...SAN ELIZARIO...AND FABENS. THESE STORMS
WERE MOVING TO THE NORTHEAST AT ABOUT 20 MPH.

GUSTY OUTFLOW WINDS OF UP TO 40 MPH ARE ALREADY AFFECTING PARTS OF
FAR EAST EL PASO. THESE WINDS MAY KICK UP DUST AS THEY AFFECT
OTHER PARTS OF THE CITY OVER OVER THE NEXT HOUR.

THUNDERSTORMS OVER THE LOWER VALLEY ARE EXPECTED TO SPREAD INTO
THE EL PASO CITY LIMITS BETWEEN 3 PM AND 4 PM. EVENING COMMUTERS
SHOULD USE CAUTION AS THE WEATHER IS LIKELY TO DETERIORATE ACROSS
THE AREA OVER THE NEXT COUPLE OF HOURS.

THESE STORMS WILL PRODUCE LOCALLY TORRENTIAL DOWNPOURS... WIND
GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

NMZ031-032-212230-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES
247 PM MDT FRI AUG 21 2009

...THUNDERSTORMS WITH GUSTY WINDS EXPECTED LATE THIS AFTERNOON...

AT 245 PM...AREAS OF STRONG THUNDERSTORMS WERE LOCATED OVER FAR
WEST TEXAS AND NORTHERN CHIHUAHUA...WITH ISOLATED STORMS ALSO OVER
THE HIGHER TERRAIN OF SOUTHERN NEW MEXICO. GUSTY OUTFLOW WINDS
FROM THE STORMS SOUTH OF THE INTERNATIONAL BORDER WILL MOVE INTO
SOUTHERN DONA ANA AND LUNA COUNTIES THROUGH 330 PM. WIND GUSTS OF
30 TO 40 MPH WILL BE POSSIBLE.

ALSO...THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE LOWER DESERTS
FROM THE HIGHER TERRAIN AND FROM SOUTH OF THE INTERNATIONAL BORDER
LATER THIS EVENING. THESE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...AND GUSTY WINDS.

HARDIMAN

The radar

The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
August 21, 2:30 PM MST
Where
Otero County, 3.72 mi E of Valmont
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
32.746, -105.916

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195459.